Indiana, 2001

Damaging Winds in Indiana, July 8, 2001

July 8, 2001 · NWS LOT · 2 events in 2 counties and zones

A bow echo moved east out of central Illinois into northwest Indiana during the afternoon of Sunday July 8th. A building was leveled in Enos in Newton county at 1516 CST and trees were blown down in Brook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A bow echo moved east out of central Illinois into northwest Indiana during the afternoon of Sunday July 8th. A building was leveled in Enos in Newton county at 1516 CST and trees were blown down in Brook. Trees and powerlines were blown down across all of Benton county and one tree fell onto two cars in Fowler producing significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 3:07 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 8, 3:07 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT SUN JUL 8 2001

SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS THE SOUTHERN
PARTS OF THE FORECAST AREA IN NORTHEAST ILLINOIS AND NORTHWEST
INDIANA. THE BOUNDARY THAT THE STORMS ARE FORMING ON WILL DRIFT
SOUTH LATE TONIGHT. THE AVN MODEL IS MOVING NORTHEAST WINDS INTO THE
FORECAST AREA MONDAY AND TUESDAY. WILL KEEP A POP FOR PRECIPITATION
TONIGHT FOR THE SOUTHERN COUNTIES NEAR THE BOUNDARY.

FOR HIGHS AND LOWS FOR THE REST OF THE WEEK WILL USE ANV AND MEX
GUIDANCE.

.CHI...NONE.

WHW

In the hours before

Special weather statement, Jul 8, 11:08 AM CST, 4 hours 8 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
091100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON PM CDT/EST SUN JUL 8 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR IROQUOIS...FORD AND
LIVINGSTON COUNTIES IN ILLINOIS UNTIL 6 PM CDT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM DIXON ILLINOIS TO DE MOTTE INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MILFORD ILLINOIS TO STREATOR ILLINOIS.

A WARM FRONT LIES ACROSS CENTRAL ILLINOIS. ALONG THIS FRONT WARM AND
MOIST AIR IS POOLED RESULTING IN VERY UNSTABLE CONDITIONS.
THUNDERSTORMS WILL OCCUR THERE AND SOME OF THOSE THUNDERSTORMS COULD
BE SEVERE WITH HAIL...STRONG WINDS AND HEAVY RAINFALL.

WHW
Special weather statement, Jul 8, 2:29 PM CST, 47 minutes before
ILZ033-039-082126-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
329 PM CDT SUN JUL 8 2001

AN AREA OF ACTIVE THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS FORD
AND IROQUOIS COUNTIES DURING THE LATE AFTERNOON REACHING THE INDIANA
STATE LINE BY AROUND 430PM.

THESE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS IN THE 40 TO 50 MPH
RANGE ALONG WITH LOCAL SMALL HAIL.

The radar

The Chicago radar (KLOT), 84 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
July 8, 3:16 PM CST to 3:30 PM CST
Where
Newton County, Enos
Measured
60 kt (69 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -87.450

Thunderstorm Wind, Benton

When
July 8, 4:20 PM EST to 4:35 PM EST
Where
Benton County, Countywide
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -87.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258208, 5258209.